Colorado, 2001

Hail and Damaging Winds in Colorado, July 23, 2001

July 23, 2001 · NWS PUB · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:01 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 23, 1:01 PM MST, 1 hour 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
201 PM MDT MON JUL 23 2001

...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS...

CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO.
CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A
BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO
COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA...
MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND
EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000
J/KG WITH 5-6 K ACROSS NE CO/W KS.

SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR
THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB
LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM
INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND
LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS
NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z
SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY
CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR
NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES.

DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH
REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD
SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL
BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS.

MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT
OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING
ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE
TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW
STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT
THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY
BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH
DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY
UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING.

AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE
ON THE FAR E PLAINS.

WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST
TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF
DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD
ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING
THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME
LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE.

THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF
COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON
STORMS ACROSS THE AREA.

FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS
SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR
THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF
POPS.

.PUB....NONE.

HODANISH

In the hours before

Special weather statement, Jul 23, 10:11 AM MST, 4 hours 39 minutes before
COZ058>081-232000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MDT MON JUL 23 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS GENERALLY NORTH OF HIGHWAY 50...

...LOCALLY HEAVY RAIN POSSIBLE...

AN OUTFLOW BOUNDARY WAS ADVANCING SOUTH ACROSS EASTERN COLORADO LATE
MONDAY MORNING. THIS BOUNDARY IS EXPECTED TO CONTINUE SOUTH...MOVING
ACROSS ALL OF THE EASTERN COLORADO PLAINS BY MID AFTERNOON. BEHIND
THIS BOUNDARY...THE ATMOSPHERE WAS BECOMING QUITE UNSTABLE. ALTHOUGH
WIND SHEAR IS WEAK...THE HIGH INSTABILITY WILL BE ENOUGH TO ALLOW
FOR ONE OR TWO THUNDERSTORMS TO POSSIBLY BECOME SEVERE. THE GREATEST
THREAT FOR SEVERE STORMS WILL GENERALLY BE NORTH OF HIGHWAY 50. THE
PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN
DIAMETER AND WINDS TO 65 MPH.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN WILL
BE POSSIBLE. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A SHORT PERIOD OF
TIME.

HODANISH

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 23, 2:50 PM MST
Where
El Paso County, 8 mi SE of Ramah
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.033, -104.067

Thunderstorm Wind, Bent

When
July 23, 3:43 PM MST
Where
Bent County, 7 mi S of Las Animas
Measured
86 kt (99 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.217

Damaging thunderstorm winds downed 1 1/2 miles of power poles along Highway 101 around 7 miles south of Las Animas in Bent county. It took around 2 to 3 weeks to replace the poles.

Hail, Kiowa

When
July 23, 5:25 PM MST to 5:30 PM MST
Where
Kiowa County, 10 mi NE of Eads
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -102.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259575, 5259576, 5259577.